Kansas, 2013

Damaging Winds in Kansas, May 29, 2013

May 29, 2013 · NWS ICT · 15 events in 9 counties and zones

From mid-afternoon to late in the evening of the May 29th, severe thunderstorms unleashed damaging winds from Barton and Lincoln Counties in Central Kansas to Chautauqua and Montgomery Counties in Southeast Kansas. Reaching 60 to 70 mph, the winds caused significant tree and property damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

From mid-afternoon to late in the evening of the May 29th, severe thunderstorms unleashed damaging winds from Barton and Lincoln Counties in Central Kansas to Chautauqua and Montgomery Counties in Southeast Kansas. Reaching 60 to 70 mph, the winds caused significant tree and property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 29, 12:59 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, May 29, 12:59 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
159 PM CDT WED MAY 29 2013

.SYNOPSIS...
ISSUED AT 159 PM CDT WED MAY 29 2013

IN THE UPPER LEVELS...THE TROUGH IS STARTING TO TAKE ON A MORE
NEGATIVE TILT AS STRETCHES FROM THE NORTHERN INTERMOUNTAIN INTO
THE SOUTHERN HIGH PLAINS. WATER VAPOR IMAGERY SHOWS A VORT LOBE
ROTATING NORTHEAST ACROSS WEST TX INTO SOUTHEAST CO AT THIS TIME.
AT THE SURFACE...LOW PRESSURE IS SITUATED GENERALLY ALONG THE KS-
CO BORDER WITH THE DRYLINE EXTENDING FROM WEST OF KGCK INTO THE OK
PANHANDLE. THERE ALSO APPEARS TO BE A MORE SYNOPTIC FRONT PUSHING
SOUTHEAST ACROSS WESTERN NEBRASKA.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 159 PM CDT WED MAY 29 2013

CURRENTLY EXPECTING STORMS TO DEVELOP ALONG THE DRYLINE OUT IN
WESTERN KS/OK PANHANDLE BEFORE 3 PM. GIVEN FORECAST STORM
MOTIONS WOULD THE MOST LIKELY LOCATION FOR STORM DEVELOPMENT TO
AFFECT THE FORECAST AREA WOULD BE SOUTHWEST OF DODGE CITY. A
CLUSTER OF STORMS HAS DEVELOPED OUT AHEAD OF THE DRYLINE AS THE
UPPER DYNAMICS STAR TO LIFT OUT. WHILE THESE STORMS MAY POSE A LOW
END SEVERE THREAT...STILL FEEL THE MORE ROBUST ACTIVITY WILL STAY
OVER WESTERN KS THIS AFTERNOON. SO BEST SHOT FOR THE MORE
WIDESPREAD SEVERE TO AFFECT OUR WESTERN FRINGES WOULD BE CLOSE TO
OR EVEN SHORTLY AFTER SUNSET.

STILL REMAIN CONFIDENT THAT MORE WIDESPREAD CONVECTION WILL AFFECT
THE AREA OVERNIGHT AS 850-700MB MOISTURE TRANSPORT REALLY GETS
CRANKED UP AHEAD OF THE WAVE. STORM DEVELOPMENT OVER NW KS WILL
EITHER DIVE SOUTHEAST ACROSS THE FORECAST AREA...OR ELEVATED
STORMS WILL DEVELOP AFTER SUNSET OVER CENTRAL KS AND DIVE
SOUTHEAST OVERNIGHT. ANY STORMS OVERNIGHT WILL HAVE A HAIL AND
WIND THREAT.

ANOTHER ACTIVE DAY LOOKS ON TAP FOR THURSDAY. HOWEVER...MUCH OF
THE FINER SCALE DETAILS WILL NOT BECOME CLEAR UNTIL WE SEE
WHAT KIND OF BOUNDARIES THE OVERNIGHT CONVECTION LAY OUT. THE
MAIN CONCERN FOR HIGHER END SEVERE IS THE STRONG UPPER JET MOVING
INTO THE AREA...SOME OF THE STRONGEST UPPER WINDS WE HAVE HAD IN
SEVERAL DAYS. THE MAIN ISSUE WILL BE THE AMOUNT OF STORM DEVELOPMENT.
THE MOST WIDESPREAD STORM DEVELOPMENT LOOKS TO BE OVER NORTHEAST
KS WHICH WILL BE UNDER THE LEFT EXIT REGION OF THE UPPER JET WHILE
MOST OF OUR FORECAST AREA IS NOT IN A FAVORABLE JET REGION. IN
ADDITION THERE SHOULD BE SOME SUBSIDENCE BEHIND THE WAVE LIFTING
OVER NORTHERN MO/IA. WOULD THINK THE BEST CHANCE FOR STORMS TO
DEVELOP WOULD BE LATER IN THE AFTERNOON/EARLY EVENING AS THE
MOISTURE STARTS TO ROLL BACK TO THE NORTHWEST ENHANCING
CONVERGENCE. SO RIGHT NOW FEEL THE BEST HIGH END SEVERE CHANCES
THU WILL BE OVER SOUTHERN KS INTO OK. ALSO SEEING A FAIRLY GOOD
OVERNIGHT ELEVATED CONVECTION SIGNAL THU NIGHT ESPECIALLY OVER
NORTHEAST KS.

THE LOW LEVEL MOISTURE IS EXPECTED TO REMAIN OVER SE KS FOR FRI AS
THE UPPER TROUGH CONTINUES TO SWING ACROSS THE PLAINS. WITH STRONG
UPPER WINDS REMAINING...A SEVERE THREAT WILL REMAIN FRI INTO FRI
EVENING FOR LOCATIONS SOUTHEAST OF THE KS TURNPIKE.

.LONG TERM...(SAT THROUGH WEDNESDAY)
ISSUED AT 159 PM CDT WED MAY 29 2013

BY SAT MORNING THE UPPER TROUGH WILL EXTEND FROM THE UPPER
MISSISSIPPI VALLEY INTO EASTERN KS. THIS SHOULD PUSH THE BETTER
MOISTURE SOUTHEAST OF THE FORECAST AREA FINALLY ALLOWING SOME MORE
COMFORTABLE DRIER AIR TO MOVE INTO THE REGION. CONFIDENCE IS HIGH
THAT PRECIP WILL REMAIN OUT OF THE FORECAST FOR SUN AS SURFACE
HIGH PRESSURE SETTLES OVER THE AREA. SOME RETURN FLOW WILL SETUP
ON MON AS LOW PRESSURE STRENGTHENS IN THE LEE OF THE ROCKIES AHEAD
OF AN UPPER WAVE OVER THE NORTHERN ROCKIES. THIS WILL ALLOW BETTER
MOISTURE TO WORK BACK INTO THE FORECAST AREA FOR MUCH OF NEXT
WEEK.

LAWSON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1231 PM CDT WED MAY 29 2013

GUSTY SOUTH WINDS WILL PERSIST ACROSS THE ENTIRE AREA THROUGH THE
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER WESTERN KANSAS AND THE TEXAS PANHANDLE
FOR THIS AFTERNOON. THIS ACTIVITY WILL SPREAD NORTHEAST AND SHOULD
AFFECT CENTRAL KANSAS LATER THIS EVENING...WITH SEVERE WEATHER
LIKELY. A LINE OF THUNDERSTORMS WILL CONTINUE TO MARCH EASTWARD
INTO EASTERN KANSAS OVERNIGHT.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    81  67  82  67 /  10  60  40  30
HUTCHINSON      82  65  83  66 /  20  50  30  20
NEWTON          81  66  80  65 /  10  60  40  30
ELDORADO        81  67  80  67 /  10  60  50  30
WINFIELD-KWLD   81  68  82  69 /  10  60  40  30
RUSSELL         84  62  81  56 /  30  60  20  20
GREAT BEND      84  62  83  60 /  30  60  20  20
SALINA          83  63  81  63 /  20  70  30  30
MCPHERSON       82  64  81  64 /  20  60  30  30
COFFEYVILLE     81  68  81  68 /  10  60  60  50
CHANUTE         81  68  80  66 /  10  60  60  50
IOLA            81  68  79  66 /  10  70  60  50
PARSONS-KPPF    81  68  80  67 /  10  60  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>052-
067>069-082-083-091>093.

&&
Hazardous weather outlook, May 29, 1:57 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
257 PM CDT WED MAY 29 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301515-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
257 PM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL GREATER THAN TWO INCHES IN
DIAMETER...DAMAGING WINDS IN EXCESS OF 70 MPH ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING FOR LOCATIONS GENERALLY WEST OF INTERSTATE
135. THE BEST TORNADO THREAT LOOKS TO BE ALONG AND WEST OF HIGHWAY
14 THIS EVENING.

THE MORE WIDESPREAD STORM ACTIVITY MAY ARRIVE TONIGHT AS A
LARGE COMPLEX OF STORMS MOVES EASTWARD ACROSS THE AREA FROM WESTERN
KANSAS. AS THE STORMS MOVE EAST ACROSS THE AREA TONIGHT...THE MAIN
THREATS WILL TRANSITION TO DAMAGING WINDS...LARGE HAIL AND HEAVY
RAINFALL.

VERY STRONG SOUTH WINDS WILL REMAIN ACROSS THE AREA INTO THE EARLY
EVENING HOURS. PLEASE REFER TO THE LATEST WIND ADVISORY FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL MOVE EAST ACROSS EASTERN KANSAS EARLY THURSDAY
MORNING WITH DAMAGING WINDS POSSIBLE. MEANWHILE...THUNDERSTORMS ARE
EXPECTED TO REDEVELOP IN THE AFTERNOON AND EVENING ALONG A DRY LINE
BOUNDARY. THIS BOUNDARY IS FORECAST TO BE NEAR THE INTERSTATE I-135
AND I-35 CORRIDOR FOR STORM INITIATION. SUPERCELL THUNDERSTORMS WILL
DEVELOP RAPIDLY ALONG THE DRY LINE AND MOVE EASTWARD...WITH VERY
LARGE HAIL AND DAMAGING WINDS. IN ADDITION SOME STRONG LONG TRACK
TORNADOES WILL ALSO BE POSSIBLE.

SEVERE STORMS WILL REMAIN IN THE FORECAST FOR FRIDAY INTO FRIDAY
NIGHT FOR MAINLY LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE FOR CENTRAL AND SOUTH
CENTRAL KANSAS...MAINLY FOR THIS EVENING AND OVERNIGHT. SPOTTER
ACTIVATION IS LIKELY AGAIN FOR SOUTH CENTRAL AND SOUTHEAST KANSAS
THURSDAY AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ/LAWSON

The radar

The Wichita radar (KICT), 125 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
May 29, 2:42 PM CST to 2:43 PM CST
Where
Barton County, 1.38 mi S of Ellinwood
Measured
59 kt (68 mph) measured gust
Reported by
Law Enforcement
Coordinates
38.330, -98.580

Thunderstorm Wind, Rice

When
May 29, 2:54 PM CST to 2:55 PM CST
Where
Rice County, 0.88 mi SW of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.210, -98.210

No damage was reported.

Thunderstorm Wind, Ellsworth

When
May 29, 3:11 PM CST to 3:12 PM CST
Where
Ellsworth County, 5.12 mi NE of Lorraine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.620, -98.250

No damage was reported.

Thunderstorm Wind, Ellsworth

When
May 29, 3:15 PM CST to 3:16 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.740, -98.230

No damage was reported.

Thunderstorm Wind, Lincoln

When
May 29, 3:28 PM CST to 3:29 PM CST
Where
Lincoln County, 2.55 mi WSW of Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.010, -98.190

No damage was reported.

Thunderstorm Wind, Chautauqua

When
May 29, 7:00 PM CST to 7:01 PM CST
Where
Chautauqua County, Chautauqua
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.020, -96.180

Widespread tree damage occurred from approximately 800 to 830 PM CDT.

Thunderstorm Wind, Chautauqua

When
May 29, 7:08 PM CST to 7:09 PM CST
Where
Chautauqua County, Sedan
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.130, -96.180

Multiple full-sized trees were reported down in Sedan and blocking roads. Size estimates were unknown. Estimated time based on radar.

Thunderstorm Wind, Chautauqua

When
May 29, 7:08 PM CST to 7:09 PM CST
Where
Chautauqua County, Chautauqua
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.020, -96.180

Winds estimated at 70 mph downed trees and caused unspecified property damage in Sedan and Chautauqua with power outages reported across the county. Time of report is estimated based on radar.

Thunderstorm Wind, Chautauqua

When
May 29, 7:11 PM CST to 7:12 PM CST
Where
Chautauqua County, Sedan
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.130, -96.180

A 3-foot diameter tree was uprooted.

Thunderstorm Wind, Greenwood

When
May 29, 7:45 PM CST to 7:46 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.820, -96.290

A few trees were uprooted in Eureka.

Thunderstorm Wind, Montgomery

When
May 29, 7:49 PM CST to 7:50 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.230, -95.710

Several limbs of unknown diameters were blown down.

Thunderstorm Wind, Greenwood

When
May 29, 7:50 PM CST to 7:51 PM CST
Where
Greenwood County, 2.14 mi NNE of Eureka Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.880, -96.290

Winds around 60 mph were estimated at Eureka City Lake.

Thunderstorm Wind, Greenwood

When
May 29, 8:00 PM CST to 8:01 PM CST
Where
Greenwood County, 4.18 mi N of Hamilton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.040, -96.160

No damage was reported.

Thunderstorm Wind, Neosho

When
May 29, 8:12 PM CST to 8:13 PM CST
Where
Neosho County, 0.88 mi NE of Thayer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.490, -95.470

Neosho County Emergency Management relayed a citizen's report 50 to 70 mph gusts in Thayer.

Thunderstorm Wind, Cowley

When
May 29, 10:17 PM CST to 10:18 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.070, -97.040

Branches up to 6 inches in diameter were blown down on south side of Arkansas City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444427, 444428, 444429, 444430, 444431, 444421, 444422, 444432, 444423, 444424, 444425, 444433, 444434, 444435, 444426.